Serious side effect with quinolone antibiotics
A few weeks ago, I found myself in touch with a woman who was clearly unwell, with a lot of intractable peripheral pain, unable to work and unable to live a normal life. The symptoms had been of sudden onset and she associated them with a course of ciprofloxacin that she had been prescribed. The episode began 30 months before and, at the time of writing, is ongoing, with no signs of improvement. I had never heard of such an effect of ciprofloxacin and was initially somewhat sceptical. It was not that long ago that ciprofloxacin was the drug of choice for travellers’ diarrhoea for several of the GPs I was working with.
I was therefore surprised when I consulted my British National Formulary (BNF) and discovered that, under rarely or very rarely reported side effects of quinolones (section 5.1.12, p394), “symptoms of peripheral neuropathy (sometimes irreversible)” was listed. Since then, while speaking on another subject at three GP surgeries, I asked the doctors and nurses present whether they knew about this. No one did. In consultations with two neurologists, a rheumatologist, a pain consultant and a clinical pharmacologist, the patient concerned has had no luck in getting this taken seriously as a drug-induced side effect. But it is listed in the BNF.
I surmised that, in general, medical practitioners remain unaware of this rare, but potentially devastating side effect. I would be interested to know whether readers are similarly in the dark about this.
Citation: Clinical Pharmacist DOI: 10.1211/CP.2016.20200395
Recommended from Pharmaceutical Press
Pharmaceutical Press is the publishing division of the Royal Pharmaceutical Society, and is a leading provider of authoritative pharmaceutical information used throughout the world.Visit rpharms.com